North Carolina, 2008

Damaging Winds in North Carolina, March 4 to 5, 2008

March 4 to 5, 2008 · NWS MHX · 10 events in 7 counties and zones

A Line of severe thunderstorms in advance of a cold front moved across eastern during the late evening hours on the 4th through the early morning hours of the 5th. These storms produced sporadic damage with wind gusts as high as 78 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A Line of severe thunderstorms in advance of a cold front moved across eastern during the late evening hours on the 4th through the early morning hours of the 5th. These storms produced sporadic damage with wind gusts as high as 78 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 4, 4:27 PM EST, 6 hours 28 minutes earlier.

Area forecast discussion, Mar 4, 4:27 PM EST, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
427 PM EST TUE MAR 4 2008

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS THE REGION OVERNIGHT
ACCOMPANIED BY STRONG TO SEVERE THUNDERSTORMS. HIGH PRES WILL BUILD
IN THU AND THU NIGHT. AN AREA OF LOW PRES WILL APPROACH FROM THE S
FRI AND MOVE ACROSS THE AREA FRI NIGHT AND EARLY SAT. HIGH PRES WILL
BUILD IN FROM THE W SAT NIGHT AND SUN.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
NO CHANGE TO SVR WX THREAT FOR TONIGHT. INSTABILITY WILL BE MARGINAL
BUT WIND FIELDS VERY STRONG SO ANYTHING THAT GETS GOING COULD LIKELY
PRODUCE WINDS OVER 50 KTS. WDSPRD LINE OF SHOWERS AND EMBEDDED TSTMS
FORM WRN NC THROUGH SC BECOMING MORE CELLULAR PAST FEW
HOURS...ENHANCING SVR POTENTIAL. CELLS IN LINE MOVING SSW TO NNE
WITH LINE GRADUALLY MOVING E. LINE WILL LIKELY REACH COASTAL PLAINS
7-9 PM...MOVING OFFSHORE AFTER MIDNIGHT. ANOTHER LIMITING FACTOR MAY
BE BULGE IN LINE NOW MOVING OFF GA COAST. ACTIVITY WITH THIS MAY
DEVELOP OVER GULF STREAM AND ROB MSTR TRANSPORT IN ERN NC...LIMITING
DEEPER CONVECTION. RAISED POPS TO 100 PERCENT ALL ZONES OVERNIGHT
AND BEEFED UP WORDING FOR TSTMS TO INCLUDE PSBL SVR WITH DAMAGING
WINDS. COORDINATED WITH MARINE FCST ON WINDS AND DECIDED TO GO WITH
WIND ADVSRY FOR CARTERET AND OUTER BANKS OVERNIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
WEAK HIGH PRES WILL PRODUCE DRYING CONDITIONS WED-THU BUT NO
SIGNIFICANT CAA SO TEMPS ONLY SLIGHTLY COOLER DURING PERIOD. MODELS
AGREE ON LOW DEVELOPING IN NRN GULFMEX AND MOVING ACROSS AREA FRI
NIGHT-SAT BUT SOME DIFFERENCES ON TIMING AND TRACK. KEPT POPS IN
HIGH CHC RANGE FOR NOW...MAINLY FRI AFTN-FRI NIGHT. MOS BLEND FOR
TEMPS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
FOLLOWED HPC GDNC DURING PERIOD WITH HIGH PRES DOMINATING. LINGERING
SLGT CHC POPS FOR EARLY SAT...THEN DRY REST OF PERIOD. BELOW NORMAL
TEMPS FOR SUN...THEN GRADUALLY MODERATING.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
.BKN TO OVC CIGS MOSTLY BTWN 3-5KT AFFECTING THE TERMINALS THIS AFTN
AND SHOULD PERSIST THROUGH DAYLIGHT HOURS...WITH PATCHY MVFR CIGS.
GRADIENT SLY WINDS CONTINUE TO GUST IN THE 25-30 KT RANGE WITH OCC
UP TO 35 KT...AND THIS IS EXPECTED TO CONTINUE THROUGH THIS EVENING
AHEAD OF FRONTAL BNDRY. ISO-SCT SHOWER ACTIVITY TO AFFECT THE
TERMINALS INITIALLY THROUGH EARLY THIS EVENING WITH OCC. RUMBLE OF
THUNDER POSSIBLE. MAIN CONVECTIVE ACTIVITY..WITH POTENTIAL STRONG TO
SVR CELLS...EXPECTED AFTER ABOUT 6PM THROUGH MIDNIGHT...THEN
IMPROVING FROM W TO E THROUGH EARLY WED MORNING. MAIN THREAT WILL BE
DAMAGING WIND GUSTS POTENTIALLY GUSTING IN EXCESS OF 45KT.
CIGS/VSBYS EXPECTED TO LOWER TO MVFR WITH ISOLATED IFR IN CONVECTION
AS WELL.

CONDS IMPROVE TO VFR LATE TONIGHT FROM W TO E WITH WINDS DIMINISHING
AND SHIFTING SW TO W THROUGH TOMORROW AFTN. VFR EXPECTED TO DOMINATE
THROUGH THU NIGHT...WITH NEXT CHANCE OF WIDESPREAD PRECIP AND IFR
FRI AND FRI NIGHT AS LOW PRES MOVES NE THROUGH THE AREA FROM THE
GOMEX. IMPROVING CONDS EXPECTED DURING THE WEEKEND AS HIGH PRES AND
DRIER AIR MOVES INTO THE AREA.

&&

.MARINE...
A STRONG FRONTAL SYSTEM WILL BRING VERY DANGEROUS MARINE CONDITIONS
TO EASTERN NORTH CAROLINA COASTAL WATERS TONIGHT THROUGH EARLY
WEDNESDAY. 12Z GUIDANCE LOOKED A LITTLE MORE ROBUST WITH PREFRONTAL
SLY WINDS TONIGHT SO HAVE OPTED TO UPGRADE SC ADVISORIES TO GALE
WARNINGS ALL WATERS BUT ALBERMARLE SOUND. NOT RULING OUT A FEW GUSTS
TO GALE UP THERE BUT NOT EXPECTING TO BE FREQUENT ENOUGH TO ISSUE
GLW. THIS SYSTEM IS EXPECTED TO BRING STRONG TO SEVERE TSTMS TO THE
WATERS OVERNIGHT AS WELL...AND MAY STILL AFFECT THE CENTRAL WATERS
EARLY TOMORROW MORNING BEFORE MOVING OUT TO SEA THEREAFTER. SOME
CONVECTIVE WIND GUSTS IN EXCESS OF 45KT ARE POSSIBLE ALONG WITH
DANGEROUS LIGHTNING. I SUSPECT THE SRN WATERS WILL STRUGGLE TO REACH
GALE CRITERIA NEAR SHORE (IE BUOY 41035) OUTSIDE OF CONVECTION...BUT
WITH WARMER SSTS FURTHER E EXPECT MUCH STRONGER WINDS IN THE OUTER
PORTION OF THE ZONE. MULTIGRID WW3 LOOKED OK WITH SEAS SO DID NOT
STRAY MUCH FROM THOSE NUMBERS. EXPECTING PEAK SEAS UPWARDS OF AROUND
15 FT ESP OUTER PORTION OF CENTRAL WATERS LATE TONIGHT. DUE TO
SHADOWING EFFECTS...NRN WATERS WILL BE MUCH SMALLER ESP NEAR SHORE.
WINDS/SEAS DIMINISH DURING THE DAY ON WED WITH WEAK HIGH PRES
REBUILDING BUT SEAS NOT EXPECTED TO SUBSIDE TO BLO SC THRESHOLD
UNTIL LATE TOMORROW EVENING FOR CENTRAL WATERS.

FAIRLY WEAK PRES PATTERN EXPECTED OVER THE AREA THU AND THU NIGHT SO
THAT WILL BE THE MOST TRANQUIL BOATING TIME ACROSS THE AREA...BUT
STILL EXPECTING NEXT GOMEX STORM SYSTEM TO MOVE INTO THE AREA FROM
THE SW FRI AND FRI NIGHT. GUIDANCE IS IN A LITTLE BETTER AGREEMENT
WITH THE STORM MOVING NE JUST INLAND FROM THE COAST...WITH THE
ECMWF REMAINING A BIT OF A W OUTLIER. HAVE GONE WITH MORE OF A
SOLN CLOSER TO THE COAST PER HPC. DETAILS WILL CONTINUE TO GET
IRONED OUT OVER THE NEXT FEW SHIFTS...BUT AT THIS POINT SUSPECT SC
ADVISORIES WILL BE NEEDED ESP FRI NIGHT WITH S/SW FLOW E OF THE
SYSTEM. QUICK SURGE OF CAA AND MODERATE NW/N WINDS EXPECTED SAT
THROUGH EARLY SUN AS HIGH PRES REBUILDS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY FROM 7 PM THIS EVENING TO 5 AM EST WEDNESDAY FOR
     NCZ095-103-104.
MARINE...GALE WARNING FROM 9 PM THIS EVENING TO 7 AM EST WEDNESDAY FOR
     AMZ135-158.
     SMALL CRAFT ADVISORY UNTIL 10 AM EST WEDNESDAY FOR AMZ130.
     GALE WARNING FROM 7 PM THIS EVENING TO 10 AM EST WEDNESDAY FOR
     AMZ152-154-156.
     GALE WARNING FROM 9 PM THIS EVENING TO 10 AM EST WEDNESDAY FOR
     AMZ150.

&&

SYNOPSIS...JBM
NEAR TERM...JBM
SHORT TERM...JBM
LONG TERM...JBM
AVIATION...MW
MARINE...MW
Hazardous weather outlook, Mar 4, 4:53 PM EST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
453 PM EST TUE MAR 4 2008

NCZ095-103-104-052200-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
453 PM EST TUE MAR 4 2008

...WIND ADVISORY IN EFFECT UNTIL 5 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

A WIND ADVISORY HAS BEEN POSTED FOR CARTERET COUNTY AND THE OUTER
BANKS THIS EVENING THROUGH EARLY WEDNESDAY MORNING...FOR STRONG
SOUTHERLY WINDS IN EXCESS OF 35 MPH AWAY FROM THE THUNDERSTORMS
EXPECTED TONIGHT.

...SEVERE THUNDERSTORMS...INCLUDING THE THREAT OF DAMAGING
WINDS...TORNADOES...AND LOCALIZED HEAVY RAINFALL...ARE POSSIBLE
ACROSS THE REGION TONIGHT...

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH EASTERN
NORTH CAROLINA LATER THIS EVENING. THE PRIMARY THREATS FROM THESE
THUNDERSTORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. ISOLATED TORNADOES...HAIL AND
HEAVY RAINS WILL ALSO BE POSSIBLE. THE APPROXIMATE TIME FRAME OF
THE THREAT IS FROM 800 PM STARTING IN THE COASTAL PLAINS...THROUGH
300 AM ACROSS COASTAL SECTIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ029-044>047-079>081-090>094-098-052200-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
453 PM EST TUE MAR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT

...SEVERE THUNDERSTORMS...INCLUDING THE THREAT OF DAMAGING
WINDS...TORNADOES...AND LOCALIZED HEAVY RAINFALL...ARE POSSIBLE
ACROSS THE REGION TONIGHT...

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH EASTERN
NORTH CAROLINA LATER THIS EVENING. THE PRIMARY THREATS FROM THESE
THUNDERSTORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. ISOLATED TORNADOES...HAIL AND
HEAVY RAINS WILL ALSO BE POSSIBLE. THE APPROXIMATE TIME FRAME OF
THE THREAT IS FROM 800 PM STARTING IN THE COASTAL PLAINS...THROUGH
300 AM ACROSS COASTAL SECTIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Mar 4, 6:19 PM EST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
619 PM EST TUE MAR 4 2008

NCZ090-050030-
DUPLIN-
619 PM EST TUE MAR 4 2008

...GUSTY THUNDERSTORMS MOVING INTO DUPLIN COUNTY...

AT 619 PM EST...THERE WERE THUNDERSTORMS FROM 14 MILES SOUTH OF
SMITHFIELD TO 14 MILES EAST OF WHITEVILLE...MOVING NORTHEAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR WARSAW AT 720 PM EST.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM EST WEDNESDAY MORNING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

CULLEN
Special weather statement, Mar 4, 7:28 PM EST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
728 PM EST TUE MAR 4 2008

NCZ029-044-079-090-091-050145-
DUPLIN-LENOIR-GREENE-MARTIN-PITT-
728 PM EST TUE MAR 4 2008

...STRONG THUNDERSTORMS WILL AFFECT PITT...MARTIN...GREENE...LENOIR
AND DUPLIN COUNTIES UNTIL 845 PM EST...

AT 728 PM EST...THERE WERE STRONG THUNDERSTORMS FROM 17 MILES NORTH
OF GOLDSBORO TO 11 MILES NORTHEAST OF ELIZABETHTOWN...MOVING
NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WARSAW AT
750 PM EST...LA GRANGE AT 810 PM EST...FARMVILLE AT 820 PM
EST...KINSTON AT 835 PM EST...WINTERVILLE AT 845 PM EST. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AYDEN AND GREENVILLE.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM EST WEDNESDAY MORNING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

MW/BC
Special weather statement, Mar 4, 8:45 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
845 PM EST TUE MAR 4 2008

NCZ044-079-090-091-050245-
DUPLIN-LENOIR-GREENE-PITT-
845 PM EST TUE MAR 4 2008

...STRONG THUNDERSTORMS WILL AFFECT PITT...GREENE...LENOIR AND DUPLIN
COUNTIES UNTIL 945 PM EST...

AT 845 PM EST...THERE WERE STRONG THUNDERSTORMS FROM 19 MILES
NORTHWEST OF FARMVILLE TO 14 MILES SOUTHWEST OF WARSAW...MOVING
NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WARSAW AT
850 PM EST...LA GRANGE AT 925 PM EST...FARMVILLE AT 945 PM EST..

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM EST WEDNESDAY MORNING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

28
Special weather statement, Mar 4, 8:57 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
857 PM EST TUE MAR 4 2008

NCZ098-050300-
ONSLOW-
857 PM EST TUE MAR 4 2008

...GUSTY THUNDERSTORMS WILL AFFECT ONSLOW COUNTY UNTIL 1000 PM EST...

AT 857 PM EST...THERE WERE THUNDERSTORMS 11 MILES NORTH OF
HAMPSTEAD...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE
NEAR DIXON AT 920 PM EST...VERONA AT 925 PM EST...NEW RIVER AIR
STATION AT 930 PM EST...CAMP LEJEUNE MAIN GATE AT 935 PM
EST...MIDWAY PARK AT 940 PM EST...AND PINEY GREEN AT 945 PM EST.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM EST WEDNESDAY MORNING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

CULLEN
Special weather statement, Mar 4, 10:02 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1002 PM EST TUE MAR 4 2008

NCZ090-050400-
DUPLIN-
1002 PM EST TUE MAR 4 2008

...GUSTY THUNDERSTORM WILL AFFECT DUPLIN COUNTY UNTIL 1100 PM
EST...

AT 1002 PM EST...THERE WAS A THUNDERSTORM 15 MILES SOUTHWEST OF
WALLACE...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR
ROSE HILL AT 1020 PM EST...MAGNOLIA AT 1025 PM EST...KENANSVILLE AT
1035 PM EST. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
BEULAVILLE.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THIS STORM. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM EST WEDNESDAY MORNING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

CULLEN

The radar

The Morehead City radar (KMHX), 94 km away, was scanning. The volume nearest the first event began at 03:53 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duplin

When
March 4, 10:55 PM EST
Where
Duplin County, 4 mi E of Kenansville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.950, -77.879

Trees were blown down on highway 24 between Kenansville and Beulaville.

Thunderstorm Wind, Onslow

When
March 4, 11:30 PM EST
Where
Onslow County, Gregory Forks
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.880, -77.570

Tree blown down onto power line on Gregory Fork Road.

Thunderstorm Wind, Lenoir

When
March 5, 12:00 AM EST
Where
Lenoir County, 0.57 mi W of Pink Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.050, -77.760

Large tree reported down on Tapp Farm Road.

Thunderstorm Wind, Craven

When
March 5, 12:01 AM EST
Where
Craven County, 2.36 mi SSE of Ft Barnwell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.270, -77.330

Multiple trees blown down in the Fort Barnwell area.

Thunderstorm Wind, Duplin

When
March 5, 12:30 AM EST
Where
Duplin County, 1.49 mi SSE of Bowdens
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.050, -78.110

Two trees blown down on Highway 117 halfway between Warsaw and Faison.

Thunderstorm Wind, Greene

When
March 5, 12:45 AM EST
Where
Greene County, 0.89 mi SE of Snow Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.440, -77.670

Tree blown down on Highway 58 just to the southeast of Snow Hill.

Thunderstorm Wind, Onslow

When
March 5, 12:47 AM EST
Where
Onslow County, 0.89 mi NW of Hubert
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.730, -77.240

Strong wind gust ripped siding off a house.

Thunderstorm Wind, Onslow

When
March 5, 12:50 AM EST
Where
Onslow County, 1.84 mi ESE of Shell Rock Lndg
Measured
68 kt (78 mph) measured gust
Reported by
Public
Coordinates
34.640, -77.140

Person near Hammocks Beach reported a measured wind gust of 78 mph.

Thunderstorm Wind, Carteret

When
March 5, 1:46 AM EST
Where
Carteret County, Beaufort
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
34.720, -76.650

Thunderstorm Wind, Pamlico

When
March 5, 1:50 AM EST
Where
Pamlico County, 0.89 mi SE of Shortonville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.090, -76.620

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74076, 85174, 85175, 85177, 85178, 85179, 85180, 85181, 85182, 85185.